Alert archive / Kansas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 180, NWS Dodge City, KS

July 9, 2006Ford County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 9, 2006, 8:15 PM CDT for Ford County, Kansas. It was in force for 30 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2006, 8:15 PM CDT (01:15 UTC)
Expired
Jul 9, 2006, 8:45 PM CDT
In force
30 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Ford County, KS

The radar

The Dodge City radar (KDDC), 11 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 8:15 PM CDTNON-TSTM WND GST 658 Ene Dodge City, KS
Jul 9, 8:20 PM CDTTSTM WND GST 6011 Ne Dodge City, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.3 hours before the alert went out and 7 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2006-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 414 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2006-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
414 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
2082 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 100115
SVRDDC
KSC057-100145-
/O.NEW.KDDC.SV.W.0180.060710T0115Z-060710T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
815 PM CDT SUN JUL 9 2006

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN FORD COUNTY IN SOUTHWEST KANSAS.

* UNTIL 845 PM CDT

* AT 811 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR WRIGHT...AND MOVING
  NORTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL RESIDENCES OF NORTHEASTERN FORD COUNTY...
  WRIGHT...
  SPEARVILLE...
  BELLEFONT...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 3783 10003 3770 9985 3789 9957 3790 9994

$$
2 follow-up statements
000 
WWUS53 KDDC 100135
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
835 PM CDT SUN JUL 9 2006

KSC057-100145-
/O.CON.KDDC.SV.W.0180.000000T0000Z-060710T0145Z/
FORD KS-
835 PM CDT SUN JUL 9 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NORTHEASTERN FORD COUNTY...

AT 832 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
LOCATED NEAR SPEARVILLE...MOVING NORTHEAST AT 20 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
BELLEFONT

AT 820 PM...THE PUBLIC REPORTED 60 MPH WIND GUSTS 11 MILES NORTHEAST 
OF DODGE CITY.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

LAT...LON 3783 10003 3770 9985 3789 9957 3790 9994

$$

GERARD
000 
WWUS53 KDDC 100143
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
844 PM CDT SUN JUL 9 2006

KSC057-100154-
/O.EXP.KDDC.SV.W.0180.000000T0000Z-060710T0145Z/
FORD KS-
844 PM CDT SUN JUL 9 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FORD COUNTY
EXPIRES AT 845 PM CDT...

THE WARNED STORM HAS WEAKENED AND NO LONGER POSES A THREAT TO LIFE OR
PROPERTY.

LAT...LON 3783 10003 3770 9985 3789 9957 3790 9994

$$

GERARD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:07 PM CDT, 5 hours 8 minutes earlier.

Area forecast discussion, Jul 9, 3:07 PM CDT, 5 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
307 PM CDT SUN JUL 9 2006

.DISCUSSION...

DAYS 1-2...

VERY MOIST AND UNSTABLE ATMOSPHERE IS OVER THE CWA TODAY. WATER
VAPOR IMAGE SHOWING STRONG DRYING BEHIND AN UPPER LEVEL WAVE THAT
WAS LIFTING NORTHEAST INTO THE PLAINS. CONVECTION HAS FIRED IN
MANY AREAS SINCE THE NOON HOUR. ONE AREA OF FOCUS DOES SEEM TO
EXTEND FROM THE PALMER DIVIDE...EAST INTO MY NORTHERN CWA. I CANT
FIND A SURFACE WIND FIELD TO SUPPORT THIS. HOWEVER, THE PERSISTENT
AREA OF WEAK CONVERGENCE DOES EXTEND ALONG A SURFACE TROUGH FROM
NEAR COLBY TO NEAR ELKHART AND INTO SE COLORADO. STRONGEST STORMS
THIS AFTERNOON HAS BEEN IN THE SPRINGFIELD COLORADO AREA. SKIES
HAVE CLEARED OUT (AT LEAST MID LEVEL CLOUDS) ACROSS MUCH OF THE
SOUTHWEST HALF OF THE CWA ALLOWING SOME DECENT HEATING. UPSHOT OF
ALL THIS IS THE LIKELIHOOD OF WIDESPREAD TSRA FOR LATE TODAY AND
TONIGHT. ALTHOUGH STORMS SHOULD MOVE A LITTLE MORE TODAY COMPARED
TO SATURDAY, WITH PRECIPITABLE WATER VALUES AROUND 1.50 AND A
BIT MORE CAPE AND CONSIDERING THE TROPICAL NATURE OF THE
ATMOSPHERE, THESE STORMS SHOULD BE EFFICIENT PRECIPITATION
PRODUCERS. THERE WILL LIKELY BE SOME AREA OF LOCALLY HEAVY
RAINFALL. AN FFA WAS ISSUED EARLY THIS MORNING FOR MUCH OF THE
AREA AND WILL CONTINUE THIS ADVISORY...ALTHOUGH A FEW AREAS IN THE
WATCH AREA HAVE NOT RECEIVED SIGNIFICANT RAINFALL FOR SOME TIME.

ALTHOUGH THE ATMOSPHERE WILL DRY OUT SOME ON MONDAY, WITH THE
SURFACE TROUGH IN THE VICINITY AND WITH AMPLE HEATING AGAIN, THERE
SHOULD BE AT LEAST SCATTERED TSRA SO WILL CONTINUE WITH POPS. ANYTHING
THAT GETS GOING THOUGH SHOULD NOT BE AS WIDESPREAD AS TONIGHT.

ON TUESDAY THE ELEVATED MIXED LAYER SHOULD BE SPREADING A LITTLE
FARTHER EAST AND WITH DECENT MIXING, SHOULD SEE MAX TEMPS EASILY
INTO THE 90S BUT WILL NOT GET TOO HOT JUST YET WITH A MOIST
BOUNDARY LAYER IN PLACE. AND GIVEN THE MOIST LOW LEVELS, THERE
COULD BE TSRA ONCE AGAIN BUT MAINLY IN THE EASTERN CWA.

DAYS 3-7...

EXTENDED MODELS IN GOOD AGREEMENT OVER WESTERN HALF OF COUNTRY
INCLUDING CENTRAL PLAINS.  THERE ARE SOME MINOR DIFFERENCES IN
TEMPERATURES(ABOUT 95 ON ECMWF OR AROUND 100 IN GFS) FOR MOST OF THE
PERIOD.  DID NOT MAKE MANY CHANGES TO THE GOING FORECAST AND KEPT
HIGHS MAINLY IN THE UPPER 90S TO AROUND 100. UPPER AIR PATTERN WILL
HAVE A SHORTWAVE RIDGE PASSING OVER WEDNESDAY WITH A STRONGER RIDGE
AMPLIFYING FOR THE END OF THE WEEK ACROSS THE ENTIRE CENTRAL U.S.
AND BY NEXT WEEKEND WILL DOMINATE MUCH OF THE COUNTRY.  GIVEN THIS
STRONG RIDGE...DO NOT SEE MUCH CHANCE FOR PRECIPITATION THROUGH NEXT
WEEKEND.  DEPENDING ON EXACTLY WHERE THE UPPER RIDGE SETS UP...MAY
START TO SEE A RETURN OF MONSOONAL MOISTURE MAKING ITS WAY THIS FAR
EAST BY SAT/SUN BUT NOT CONFIDENT THIS WILL OCCUR SO WILL KEEP
FORECAST DRY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  66  86  66  93 /  80  40  40  10
GCK  64  85  65  92 /  80  40  40  10
EHA  63  84  64  92 /  80  30  40  10
LBL  65  84  65  94 /  80  40  40  10
HYS  66  84  65  93 /  80  50  40  20
P28  67  87  69  94 /  80  50  50  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR KSZ045-KSZ046-
KSZ061-KSZ062-KSZ063-KSZ064-KSZ065-KSZ074-KSZ075-KSZ076-KSZ077-
KSZ084-KSZ085-KSZ086.

&&

FN07/28
Hazardous weather outlook, Jul 9, 5:12 AM CDT, 15 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
512 AM CDT SUN JUL 9 2006

KSZ030-031-043-044-066-078>081-087>090-101000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FORD-KIOWA-LANE-MEADE-PRATT-
SCOTT-STAFFORD-TREGO-
512 AM CDT SUN JUL 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON AND CONTINUE
THROUGH THE NIGHT TONIGHT. SOME OF THE STORMS WILL PRODUCE VERY
HEAVY RAINS AND MAY CAUSE SOME MINOR FLOODING IN LOW LAYING AREAS
AND ON CITY STREETS. THE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL AGAIN BE POSSIBLE MONDAY AFTERNOON AND
OVERNIGHT. ONCE AGAIN, LOCALLY HEAVY RAINS WILL BE POSSIBLE.
THESE THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.

KSZ045-046-061>065-074>077-084>086-101000-
FINNEY-GRANT-GRAY-HAMILTON-HASKELL-HODGEMAN-KEARNY-MORTON-NESS-
PAWNEE-RUSH-SEWARD-STANTON-STEVENS-
512 AM CDT (412 AM MDT) SUN JUL 9 2006

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON AND CONTINUE
THROUGH THE NIGHT TONIGHT. SOME OF THE STORMS WILL PRODUCE VERY
HEAVY RAINS AND MAY CAUSE FLOODING IN LOW LAYING AREAS AND ON CITY
STREETS AND COUNTY ROADS. OTHERWISE, THE STORMS ARE NOT EXPECTED TO
BECOME SEVERE. A FLOOD WATCH IS IN EFFECT FROM 4 PM CDT THROUGH
MONDAY MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL AGAIN BE POSSIBLE MONDAY AFTERNOON AND
OVERNIGHT. ONCE AGAIN, LOCALLY HEAVY RAINS WILL BE POSSIBLE.
THESE THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

A FEW SPOTTERS MAY BE REQUIRED AFTER 400 PM CDT TO MONITOR POSSIBLE
FLOOD CONDITIONS.

JOHNSON

In the hours before

Special weather statement, Jul 9, 4:38 PM CDT, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
438 PM CDT SUN JUL 9 2006

KSZ084-092230-
MORTON-
438 PM CDT SUN JUL 9 2006

...SIGNIFICANT WEATHER ADVISORY FOR MORTON COUNTY...

AT 435 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR WILBURTON...MOVING EAST AT 15 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3713 10185 3700 10183 3700 10156 3717 10156

GERARD
Local storm report, Jul 9, 4:53 PM CDT, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
453 PM CDT SUN JUL 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             7 NE ELKHART            37.07N 101.81W
07/09/2006  E0.75 INCH       MORTON             KS   PUBLIC

&&

RBURGERT

Nearby

Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.